Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 36, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 1998, 10:05 PM MDT for El Paso County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 10:05 PM MDT (04:05 UTC)
- Expired
- Jun 20, 1998, 11:05 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:30 PM MDT | Hail 0.75 | Yoder, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 3428 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
436 WUUS1 KPUB 210407 RRA SVRPUB COC041-210505- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1005 PM MDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 1105 PM MDT * AT 1002 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES SOUTH OF ELLICOTT...OR 23 MILES EAST OF COLORADO SPRINGS MOVING EAST NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ELLICOTT THROUGH 1020 PM AND YODER AROUND 1035 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:10 PM MDT, 7 hours 55 minutes earlier.
Area forecast discussion, Jun 20, 2:10 PM MDT, 7 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 210 PM MDT SAT JUN 20 1998 CHALLENGE TONIGHT IS DETERMINING PROSPECTS FOR THUNDERSTORMS. VISIBLE SATELLITE PICTURES SHOW A BROAD CU FIELD SPREADING ACROSS THE MOUNTAINS AND JUST ONTO THE PLAINS THIS AFTERNOON. SO FAR...NOT MUCH VERTICAL DEVELOPMENT AND NO STRIKES INDICATED BY LIGHTNING DETECTION. MODELS SUGGEST THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON. IN ADDITION...THEY INDICATE A WEAK UPPER DISTURBANCE WILL CROSS DURING PEAK HEATING. BELIEVE THIS DISTURBANCE IS VISIBLE IN WATER VAPOR IMAGERY OVER SOUTHERN UTAH AT 19Z. ONE THING THAT SEEMS TO BE LACKING THIS AFTERNOON IS MOISTURE. WATER VAPOR PICTURES SHOW GOOD DRYING ACROSS NEW MEXICO AND SOUTHERN COLORADO. SURFACE OBSERVATIONS OF DEWPOINTS IN THE 20S AND 30S IN THESE AREAS ALSO REFLECT THE DRY CONDITIONS. ALTHOUGH MOST THUNDERSTORM ACTIVITY WILL PROBABLY BE CURTAILED BY A LACK OF MOISTURE...A FEW STORMS ARE STILL POSSIBLE THIS EVENING...BOTH IN THE MOUNTAINS AND ON THE PLAINS. IN FACT...SURFACE MOISTURE LOOKS MORE ABUNDANT ON THE PLAINS...WITH INCREASING ABUNDANCE THE FURTHER EAST YOU GO. ANOTHER FACTOR THAT MAY IMPROVE THUNDERSTORM ODDS ON THE PLAINS IS THE ANTICYCLONE DROPPING THROUGH THE AREA THIS AFTERNOON BEHIND THIS MORNING'S COOL FRONT. THE ANTICYCLONE IS RESULTING IN VEERING WIND PROFILES AND INCREASING LOW LEVEL EASTERLY FLOW WITH TIME. WILL MENTION ISOLATED EVENING THUNDERSTORMS ALL AREAS EXCEPT ACROSS THE SOUTHERN SAN LUIS VALLEY AND THE EASTERN SAN JUANS. IN THESE TWO AREAS...CU FIELDS SEEM MORE RESTRAINED DUE TO THE DRY CONDITIONS. LW
In the hours before
Special weather statement, Jun 20, 8:40 PM MDT, 1 hour 25 minutes before
COZ071-072-210440- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 840 PM MDT SAT JUN 20 1998 ...LINE OF THUNDERSTORMS MOVING ACROSS EASTERN EL PASO COUNTY... A LINE OF THUNDERSTORMS WILL MOVE ACROSS EASTERN EL PASO COUNTY AFFECTING CALHAN...ELLICOTT...YODER...RUSH AND POSSIBLY RAMAH. THIS LINE OF THUNDERSTORMS WILL PRODUCE BRIEF MODERATE TO HEAVY RAIN... WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND HAIL UP TO 1/2 INCH IN DIAMETER. AT 838 PM...THE LINE OF THUNDERSTORMS EXTENDED FROM NEAR CALHAN TO JUST WEST OF ELLICOTT. THE THUNDERSTORMS WERE MOVING EAST NORTHEAST AT 25 MPH. SR
Special weather statement, Jun 20, 8:40 PM MDT, 1 hour 25 minutes before
COZ071-072-210440- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 840 PM MDT SAT JUN 20 1998 ...LINE OF THUNDERSTORMS MOVING ACROSS EASTERN EL PASO COUNTY... A LINE OF THUNDERSTORMS WILL MOVE ACROSS EASTERN EL PASO COUNTY AFFECTING CALHAN...ELLICOTT...YODER...RUSH AND POSSIBLY RAMAH. THIS LINE OF THUNDERSTORMS WILL PRODUCE BRIEF MODERATE TO HEAVY RAIN... WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND HAIL UP TO 1/2 INCH IN DIAMETER. AT 838 PM...THE LINE OF THUNDERSTORMS EXTENDED FROM NEAR CALHAN TO JUST WEST OF ELLICOTT. THE THUNDERSTORMS WERE MOVING EAST NORTHEAST AT 25 MPH. SR
Special weather statement, Jun 20, 9:27 PM MDT, 38 minutes before
COZ071-072-210525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 927 PM MDT SAT JUN 20 1998 ...STRONG THUNDERSTORMS MOVING ACROSS EL PASO COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST EL PASO COUNTY SOUTH OF HIGHWAY 24 AND NORTH OF HIGHWAY 94 THROUGH 1000 PM. THE STRONGEST PORTION OF THIS THUNDERSTORM SHOULD REMAIN BETWEEN RAMAH AND RUSH. THE THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER AND FREQUENT LIGHTNING. AT 921 PM...THE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF RAMAH... OR 38 MILES EAST NORTHEAST OF COLORADO SPRINGS. MOVEMENT WAS NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WILL MOVE ALONG AND JUST SOUTH OF HIGHWAY 94 AND EAST OF INTERSTATE 25 THROUGH 950 PM. IF THE THUNDERSTORM CONTINUES ON ITS PRESENT COURSE...IT WILL BE APPROACHING ELLICOTT AROUND 1000 PM. AT 925 PM...THE STORM WAS LOCATED 7 MILES EAST OF SECURITY...OR 15 MILES SOUTHEAST OF COLORADO SPRINGS. MOVEMENT WAS NORTHEAST AT 20 MPH. THIS STORM WILL ALSO PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN DIAMETER. SR
Special weather statement, Jun 20, 9:27 PM MDT, 38 minutes before
COZ071-072-210525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 927 PM MDT SAT JUN 20 1998 ...STRONG THUNDERSTORMS MOVING ACROSS EL PASO COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST EL PASO COUNTY SOUTH OF HIGHWAY 24 AND NORTH OF HIGHWAY 94 THROUGH 1000 PM. THE STRONGEST PORTION OF THIS THUNDERSTORM SHOULD REMAIN BETWEEN RAMAH AND RUSH. THE THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER AND FREQUENT LIGHTNING. AT 921 PM...THE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF RAMAH... OR 38 MILES EAST NORTHEAST OF COLORADO SPRINGS. MOVEMENT WAS NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WILL MOVE ALONG AND JUST SOUTH OF HIGHWAY 94 AND EAST OF INTERSTATE 25 THROUGH 950 PM. IF THE THUNDERSTORM CONTINUES ON ITS PRESENT COURSE...IT WILL BE APPROACHING ELLICOTT AROUND 1000 PM. AT 925 PM...THE STORM WAS LOCATED 7 MILES EAST OF SECURITY...OR 15 MILES SOUTHEAST OF COLORADO SPRINGS. MOVEMENT WAS NORTHEAST AT 20 MPH. THIS STORM WILL ALSO PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN DIAMETER. SR
Special weather statement, Jun 20, 9:57 PM MDT, 8 minutes before
COZ071-072-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 957 PM MDT SAT JUN 20 1998 ...STRONG THUNDERSTORM APPROACHING ELLICOTT IN EL PASO COUNTY... A STRONG THUNDERSTORM WILL AFFECT ELLICOTT THROUGH 1030 PM... BRINGING BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN DIAMETER. AT 956 PM...THE THUNDERSTORM WAS 2 MILES SOUTHWEST OF ELLICOTT... OR 22 MILES EAST OF COLORADO SPRINGS. MOVEMENT WAS NORTHEAST AT 20 MPH. IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS... SUCH AS A< FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM. SR
Special weather statement, Jun 20, 9:57 PM MDT, 8 minutes before
COZ071-072-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 957 PM MDT SAT JUN 20 1998 ...STRONG THUNDERSTORM APPROACHING ELLICOTT IN EL PASO COUNTY... A STRONG THUNDERSTORM WILL AFFECT ELLICOTT THROUGH 1030 PM... BRINGING BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN DIAMETER. AT 956 PM...THE THUNDERSTORM WAS 2 MILES SOUTHWEST OF ELLICOTT... OR 22 MILES EAST OF COLORADO SPRINGS. MOVEMENT WAS NORTHEAST AT 20 MPH. IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS... SUCH AS A< FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM. SR
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 60 min |
| Jun 21, 3:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 47 min |
| Jun 21, 4:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
| Jun 21, 5:07 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 58 min |
| Jun 21, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.